Texas, 2020

Heat in Texas, September 1 to 2, 2020

September 1 to 2, 2020 · NWS SHV · 2 events in 2 counties and zones

Hot and humid conditions continued from the final day in August through the first couple days of September, with temperatures climbing into the mid and upper 90s across Deep East Texas. Oppressively high dewpoints in the mid to upper 70s in wake of a warm frontal passage on August 31st shifted back north across much of East Texas and North Louisiana, which when combined with the very hot…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Hot and humid conditions continued from the final day in August through the first couple days of September, with temperatures climbing into the mid and upper 90s across Deep East Texas. Oppressively high dewpoints in the mid to upper 70s in wake of a warm frontal passage on August 31st shifted back north across much of East Texas and North Louisiana, which when combined with the very hot temperatures, resulted in heat indices ranging from 105-110 degrees across these areas. This was brief though before areas of showers and thunderstorms ahead of a closed upper low pressure system over the Four Corners Region affected Deep East Texas on the 3rd, resulting in much cooler temperatures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 31, 9:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 31, 9:27 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1027 PM CDT Mon Aug 31 2020

.SHORT TERM...

The evening sfc analysis still depicts a weak sfc bndry (cool
pool) from this morning's convection still lingering from Cntrl/
Ern OK into Cntl AR, indicative of the drop in isodrosotherms
especially in VC of LIT. Meanwhile, a SErly bndry lyr flow has
resumed farther S where a weak outflow bndry stalled out late this
afternoon from extreme NE TX into Nrn LA N of the I-20 corridor.
The short term progs remain in good agreement with a 30-40kt Srly
LLJ developing later this evening over much of NCntrl TX and Srn
OK near this weak sfc bndry, with weak shortwave perturbations in
the developing SW flow aloft ahead of the Cntrl Rockies upper
trough. Thus, large scale forcing and convergence is expected to
increase in VC of the sfc bndry, with convection expected to
become more numerous near and N of the Red River over Srn and Ern
OK. The air mass remains quite moist over Cntrl/Ern OK into AR/NE
TX, with PW's of 2.0-2.2" analyzed, with a deepening SWrly flow
resulting in continued development and training as the convection
expands. The air mass near and S of the sfc bndry over Srn/SE OK/N
TX remains moderately unstable this evening with MLCapes of
2000-2500 J/KG still lingering, thus an isolated severe threat can
not be ruled out, although a heavy rain/flash flood threat appears
to be materializing for the overnight hours over these areas.
Grounds remain saturated in wake of the widespread 3-7+ inches
that has fallen over the last week, and thus the Flash Flood Watch
area looks good tonight, although this may need to be expanded
farther S Tuesday to include a little more of NE TX as additional
convection with heavy rainfall could expand farther SE into this
area Tuesday evening/night.

Did make some minor tweaks to pops tonight, mainly to drop pops
closer to the I-20 corridor of N LA as the weak seabreeze
convection has diminished with the setting sun. Did keep heavy
rainfall wording in for SE OK/NW sections of SW AR, but did lower
temps a tad over these areas which should see convection moving in
late. Otherwise, little changes were needed elsewhere with a very
warm and humid night expected with the development of low stratus
once again helping to impede the temp fall, with min temps not
expected to fall much below 80 degrees.

Will allow the mid shift to make the final call for a Heat
Advisory Tuesday, which will be needed once again for at least
Lower E TX/N LA, although this will be dependent with how far SE
the convection builds as well as the convective debris which would
limit heating.

Zone update already out...grids will be available shortly.

15

&&

.PREV DISCUSSION... /issued 710 PM CDT Mon Aug 31 2020/

AVIATION...
VFR conditions will continue this evening through a good portion
of the overnight hours, with sct convection over portions of N
LA expected to diminish as they enter Srn AR through early
evening. Much of the cu field will diminish as well early this
evening, although convective debris and extensive AC cigs will
linger across much of SW AR/N LA before low MVFR/IFR cigs develop
over Deep E TX/NCntrl LA after 08Z and quickly spread N across
much of the region through daybreak. A cluster of convection is
expected to develop/expand late this evening over Srn OK, and
shift E into SE OK/Wrn AR overnight, which may eventually affect
portions of extreme NE TX and SW AR prior to daybreak Tuesday.
Have maintained VCTS for the TXK terminal after 09Z, with this
convection eventually weakening but sending potential mesoscale
bndrys SE into NE TX/SW AR and focusing new sct convection by late
morning through the afternoon farther E over E TX /SW AR/possibly
NW LA. For now, have added VCTS for the TYR/GGG/TXK terminals by
early afternoon, with confidence too low to mention at the
remaining terminals attm. These bndry may also suppress the low
MVFR cig development over portions of SW AR by daybreak, and thus
have kept cigs out at TXK for now. Otherwise, these low cigs
should gradually lift by late morning/midday, with VFR conditions
returning for the afternoon as the cu field gradually scatters
out. S winds 5-10kts tonight will increase to 10-15kts, with
gusts to 20+ kts over E TX, after 15Z. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  93  78  90 /   5  40  40  40
MLU  78  95  78  95 /  10  30  20  20
DEQ  75  85  73  81 /  80  80  70  80
TXK  77  88  74  83 /  50  70  70  60
ELD  76  92  74  89 /  20  50  40  40
TYR  81  93  76  87 /  20  40  60  60
GGG  79  93  77  87 /  20  40  50  50
LFK  80  98  79  96 /   5  20  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday evening for ARZ050-051-
     059>061.

LA...None.
OK...Flash Flood Watch through Wednesday evening for OKZ077.

TX...Flash Flood Watch through Wednesday evening for TXZ096.

&&

15
Hazardous weather outlook, Aug 31, 1:45 PM CST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
245 PM CDT Mon Aug 31 2020

ARZ050-051-059>061-OKZ077-TXZ096-011200-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
245 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

A Flash Flood Watch is in effect from Midnight tonight through 7
pm Wednesday. Scattered to numerous showers and thunderstorms will
accompany an upper level storm system late tonight, bringing with
it the potential for strong and damaging wind gusts, large hail
and excessive heavy rainfall. Flash flooding could materialize
across portions of the area late tonight into Tuesday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

The heavy rainfall threat will continue through at least Thursday
across portions of the region, thus flooding could continue to be
a concern through the end of the work week. In addition to the
flash flood threat, area rivers, lakes and tributaries will likely
see additional rises from storm runoff.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for the overnight
hours. Please relay any information about observed severe weather
to the NWS while following all local, state, and CDC guidelines.

ARZ070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-124>126-
136>138-149>153-165>167-011200-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
245 PM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms could develop late tonight
across portions of Northeast Texas and Northern Louisiana. The
most favored area to see strong thunderstorms would likely be near
and north of the Interstate 20 Corridor across Northeast Texas. If
this activity develops, locally heavy rainfall and damaging
thunderstorm wind gusts could be the result. Additional heat
advisories may become necessary for portions of the region on
Tuesday as well for afternoon heat indices ranging from between
105 and 110 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous showers and thunderstorms will be possible
through the remainder of the work week across portions of the
region, some of which could produce locally heavy rainfall. The
greatest chance for thunderstorms this week should be across the
northwest half of the Four State Region which would include
Northeast Texas, Southeast Oklahoma, Southwest Arkansas and
extreme Northwest Louisiana through at least Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be necessary for tonight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

13

In the hours before

Special weather statement, Aug 31, 6:35 PM CST, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Shreveport LA
735 PM CDT Mon Aug 31 2020

LAZ005-006-010115-
Lincoln LA-Union LA-
735 PM CDT Mon Aug 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UNION AND NORTHEASTERN
LINCOLN PARISHES UNTIL 815 PM CDT...

At 735 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bernice, or 10 miles north of Ruston, moving northeast
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Farmerville, Dubach, Vienna, D Arbonne, Bayou D Arbonne Lake, Shiloh
and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3256 9261 3268 9273 3298 9244 3274 9216
TIME...MOT...LOC 0035Z 230DEG 23KT 3269 9261

33

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, San Augustine

When
September 1, 12:00 AM CST to September 2, 6:00 PM CST
Where
San Augustine forecast zone
Reported by
ASOS
Coordinates
31.394, -94.168 (the zone’s center; the record gives no point)

Heat, Sabine

When
September 1, 12:00 AM CST to September 2, 6:00 PM CST
Where
Sabine forecast zone
Reported by
ASOS
Coordinates
31.343, -93.852 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911469, 911470.